Mayo Clinic Connect
Is it true that you can't go on belatacept if you've had more then one transplant,?
@alaking, Welcome to Mayo Clinic Connect. Thank you for posting this question. I am a transplant recipient, and I do not have any experience with the medication Belatacept from my own experience to share with you. On Mayo Connect, patients share their experiences with others who are like them, and I look forward to hearing from somneone who has had an experience related to this medication.
In the meantime, @alaking, I would like to learn a little more about your situation so that I might try to find someone to connect you with. Have your doctors mentioned this medication? Are you being considered for a 2nd transplant? What organ(s) are involved?
Liked by Colleen Young, Connect Director
Jump to this post
I had my second kidney transplant April 5 of last year. I'm having a terrible time with side effects on envarses. Tremors, migraines, exhausted, brain fog muscle weakness so bad I'm not leading a normal life. I heard about this drug from another kidney patient. My kidney has been perfect. I was told since it's my second transplant I can't go on it due to antibody issues but I've never been tested for those antibodies. I can't function like this
@alaking, I had to look up Envarses, and I see that it is a brand name for Tacrolimus. I take tacrolimus and have not had too much problems with any side effects, except when the dosage level its too high (confirmed by labs). Are your doctors checking your levels regularly?
How long has this been going on – is it relatively recent? Several months ago, when I refilled my tacrolimus prescription, I began to develop unusual symptoms and I was quite frightened. After a conversation with the pharmicist, I learned of that the supplier/manufacturer had been changed, and that it might take a little while to adjust (this had happened to several (patients), and others had to go to a different parmacy to access the same supplier/manufacturer.
Do your doctors know how this is affecting your quality of life? I realize that there are some symptoms that we just have to live with, but what you describe sounds excessive to me.
Does anybody else have anything to add? Please share your experiences.
I'm sorry to hear how difficult this has been for you. I know a lot of times they keep med levels super high initially untill your new organ settles in but what you are describing sounds rough. I would call your team on this one and see what they say. I've actually been curious about the extended release drugs myself but you've given me pause.
Keep us posted.
Liked by Rosemary, Volunteer Mentor, Colleen Young, Connect Director, JK, Alumna Mentor
I know with me the first year they were testing my tacrolimus very often. Daily the first month it seemed and even now I'm 14 months post i get tested at least once a month. So are they testing you frequently? I had a Heart transplant and they like my levels about 8-10 so how long ago was your transplant and whet is your level. I probably have had my dose changed at least 30-40 times. I know some of the other meds i was on also affect the tacro level.
I am 4yrs. post transplant, my level runs between 8 and 9. It changed when they changed from prograff, to Tac. which is the generic, which absorbs slightly different. I get my labs checked every month, but we are all different and our bodies act differently, plus like you said different meds. can have different effects, on the other. Hope that your heart is doing well…blessings
Liked by Rosemary, Volunteer Mentor, Colleen Young, Connect Director, Dana, Volunteer Mentor
I get tested every two weeks. My levels are low only 3.5. but I am very sensitive to it. I have told my coordinator multiple times throughout the year. The longer im on it the worst it gets. I'm told from my coordinator it's not the meds but I looked it up all the other meds I'm on I've been on for 30 years (my first transplant was 30 years ago) so I know it's not them. I'm not sure if there is anything else they can switch me to. I'm desperate.
Liked by Rosemary, Volunteer Mentor, Dana, Volunteer Mentor
@alaking I am post liver transplant. I was originally on tacrolimus but had some problems with it, primarily it was making my creatinine go high, so I was switched to sirolimus which is more often used for kidney than for liver. In fact, if you look it, it sounds as if it is not recommended for liver but I trust my doctor at Mass General. I asked him about why it says something negative but he explained and so I was not at all concerned. I wonder if they have considered sirolimus for you.
As @rosemarya commented, different generics can behave differently also. My transplant doctor told me to stay with the same generic. I told my drugstore that and they make sure they have it for me. One time before I said something they did give me a different one.
Liked by Rosemary, Volunteer Mentor, Teresa, Volunteer Mentor
@danab I am 2 1/2 years post-transplant and still get tested monthly. I think that my transplant center will continue that forever, they are very scrupulous about this. I am fortunate, they allow me to use Quest labs which I believe is a national chain, and there is one just about 5 miles down the road from me. I go at 7:00 in the morning and have the results by that afternoon! The hospital labels my tests as "stat".
Liked by Rosemary, Volunteer Mentor, Teresa, Volunteer Mentor, Dana, Volunteer Mentor
@alaking, I don't have answers, only more questions as I check in this morning.
How far away are you from your transplant center? Can you schedule an appointment to see your doctor? Are you due for your annual evaluation soon?
Have you talked to your pharmacist? I get my meds thru Mayo Specialty Pharmacy, and I am aware that other transplant centers also use their own specialty pharmacies. In my experience they are more knowledgable about our immunosuppressant medications than the neighborhood/chain retail pharmacies. Could this be an option for you?
If what your nurse coordinator say is true, that meds are not the cause of your misery, I hope that you can get that taken care of.
I really want you to feel well.
Liked by JK, Alumna Mentor
I have an appointment on April 5th to see Dr. I know it's the meds. My sister is a nurse and we both researched it. At this point I can only stand for a little while before I have to hold on to something cause my tremors are so bad. Luckily I have a handle in the shower or I wouldn't be able to take a shower without assistance. I feel like I'm slowly dying
@alaking, I am very concerned about you. Please don't hesitate to GO to the emergency room if your condition continues to decline.
Is someone with you or nearby if you need them?
I don't want to scare you, and I know that you must know what signs to be aware of. However. I suffered with acute kidney failure a couple of days ahead of a scheduled outpatient procedure at Mayo. And my native kidneys did not recover. It can happen so very quickly.
Liked by Colleen Young, Connect Director, JK, Alumna Mentor
Im lucky to i use quest also and a new just opened 10 miles from home much closer than going to Mayo 75 miles away
Liked by Rosemary, Volunteer Mentor, JK, Alumna Mentor
I had 2 kidney transplants. Both living donors. I had my 2nd one almost 9 years ago. About 4 years ago I was taken off tacrolimus and put on the belatacept infusion once a month. It was the best thing that could of happened. I have never felt better on the belatacept transfusion.
Liked by Rosemary, Volunteer Mentor
@lendries, Welcome to the Transplant Discussioin. I am happy to meet you, and I thank you for reaching out to share your encouraging experience with using belacept. I received my organs from a deceased donor 10 years ago, and I am taking tacrolimus and cellcept, without any current problems. I want to invite you to take a scroll thru the transplant discussions and to join in anywhere.
What kind of symptoms led to being switched from tacrolimus to belatacept? How soon until you began to feel better?
version 18.104.22.168.3.2Page loaded in 1.151 seconds